Printer Friendly

Meropenem: a unusual cause of metabolic alkalosis in critical care patients.

At Lok Nayak Hospital, New Delhi, India, Klebsiella pneumoniae is the main organism responsible for ventilator-associated pneumonia, septic shock and other infections. This organism, which has developed resistance to imipenem, remains sensitive to meropenem, which is now commonly used in patients who are on the ventilator for more than two days or diagnosed with septic shock at admission.

Since this policy change in our hospital we have been encountering a peculiar problem. Within two to three days of starting of meropenem, patients are developing a metabolic alkalosis. Urine chloride is always greater than 20 meq/ml with a serum potassium of 3.5 to 4.5. All of the common causes of metabolic alkalosis in an intensive care unit, such as loss of gastric secretion, diuretic therapy and hypercapnia, have been excluded.

A search of literature revealed that the [beta] lactam group of drugs (penicillin, carbacellin) are indeed associated with metabolic alkalosis which occurs because of presence of nonreabsorbable anion, which increases K+ and H+ excretion, leading to metabolic alkalosis1. Although a direct reference was not found, it is possible that meropenem causes metabolic alkalosis by the same mechanism as there are structural similarities between carbapenem group of drugs and penicillin (both share same [beta] lactam ring) (2). This alkalosis usually resolves after two to three days of stopping the meropenem. Attempts to treat the metabolic alkalosis have been unsuccessful, however it was not associated with hemodynamic instability or any other apparent symptoms.

A. BHAGWAT

N. GOEL

R. SHARMA

S. JAIN

K. DUA

New Delhi, India

References

(1.) Brunner FP, Frick PG. Hypokalemia, metabolic alkalosis, and hypernatremia due to "massive" sodium penicillin therapy. Br Med J 1968; 30:550-552.

(2.) Romano A, Viola M, Gueant-Rodriguez R-M, Gaeta F, Valluzzi R, Guean J-L. Brief communication: tolerability of meropenem in patients with IgE-mediated hypersensitivity to penicillins. Annals of Internal Medicine 2007; 146:266-269.
COPYRIGHT 2008 Australian Society of Anaesthetists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2008 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Correspondence
Author:Bhagwat, A.; Goel, N.; Sharma, R.; Jain, S.; Dua, K.
Publication:Anaesthesia and Intensive Care
Geographic Code:9INDI
Date:Sep 1, 2008
Words:311
Previous Article:Haemophilus influenzae associated Guillain Barre Syndrome with thrombocytopenic purpura and hyperthermia.
Next Article:Limiting peak plasma concentration effectively decreases remifentanil-induced coughing during target-controlled infusion.
Topics:


Related Articles
EM9 Severe metabolic alkalosis in the presence of severe dehydration and elevated lactate. (Emergency Medicine).
Acid-base and electrolyte disturbances in patients with hypercalcemia.
Sabg interpretation--which method should we use in the clinical setting?
Chest wall necrosis and death secondary to hydrochloric acid infusion for metabolic alkalosis.
Multidrug-resistant Acinetobacter baumannii.
Acid-base disorders-a quick, solid review.
Hypokalemia and acid base balance.

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters